Alert archive / Nevada / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 4, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jun 5, 2023, 3:33 PM PDT for Churchill County, Lyon County, Nevada. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2023, 3:33 PM PDT (22:33 UTC)
- Expired
- Jun 5, 2023, 4:00 PM PDT
- In force
- 27 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Churchill County, NV, Lyon County, NV
The radar
The Reno radar (KRGX), 70 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2179 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
098
WUUS55 KREV 052233
SVRREV
NVC001-019-052300-
/O.NEW.KREV.SV.W.0004.230605T2233Z-230605T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
333 PM PDT Mon Jun 5 2023
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
Southwestern Churchill County in west central Nevada...
Central Lyon County in west central Nevada...
* Until 400 PM PDT.
* At 332 PM PDT, a severe thunderstorm was located over Wabuska, or
24 miles south of Lahontan Reservoir, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, fencing and trees.
* Locations impacted include...
Wabuska, Fort Churchill Station and Silver Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3908 11899 3904 11926 3932 11939 3938 11903
TIME...MOT...LOC 2232Z 172DEG 18KT 3912 11916
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:14 PM PDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 5, 2:14 PM PDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Reno NV 214 PM PDT Mon Jun 5 2023 .SYNOPSIS... Strong, widespread thunderstorms continue through the rest of this afternoon into the evening, delivering a high chance of locally heavy rain, hail, and gusty winds. Elevated shower and thunderstorm chances return each day this week along with cooler temperatures. Storms and below normal temperatures remain in the forecast late week into next week. && .DISCUSSION... Latest radar observations at the time of this writing reveal thunderstorms in far northeast California as well as Mono and Lyon counties, generally moving NW at around 15-25 mph. Elsewhere, bubbling cumulus continues to mature and display better vertical growth along the higher terrain according to visible satellite. Recent mesoanalysis paints MUCAPE of 500 to locally 1000 J/kg across western Nevada and into the Sierra, all while inhibition continues to erode across the region. This suggests thunderstorm development will increase in the next few hours, becoming quite numerous by mid- afternoon. DCAPE, a proxy for how strong outflow winds can get, will increase from SE to NW as the afternoon progresses, suggesting the initial risk will favor the storms approaching Churchill and Pershing counties and any storms that develop in Mineral County. This wind threat will expand further northwest later today with additional thunderstorm development. A bit faster storm motions will preclude a greater flash flood risk today, but isolated flash flooding will be possible in/below burn scars and where storm training occurs. This round of convection will continue well into the evening, but will begin to wind down near/after sunset. However, CAMs hint at a band of nocturnal convection tonight moving northward towards the I-80 corridor. As such, some rumbles of thunder and heavy rainfall will be possible between midnight and 5 AM PDT, including during the initial morning commute. A slowly-evolving upper cyclone, located off the southern California coast per latest moisture-channel imagery, will maintain its eastward trajectory in the next 24 hours and anchor near the central California coast for much of Tuesday. The aforementioned subtle shortwave trough embedded within the mean southeasterly flow aloft will pivot through the region Tuesday morning, which will likely further support afternoon convection via upper cooling and drying. Meanwhile, regional moisture quality will be characterized by PWAT values of 0.6" to 0.8" by peak heating hours generally along and north of US-50. This coupled with afternoon surface temperatures in the 70s and 80s will yield MUCAPE values of 800-1200 J/kg draped across western Nevada into the eastern Sierra/NE California, with locally greater instability in the Sierra. These ingredients set the stage for scattered to numerous showers and thunderstorms Tuesday afternoon, with convective initiation around 12 PM PDT according to Hi-Res ensembles. Ambient bulk wind shear values of 25-35 kts at the time of initiation will assist in organizing convection, allowing for ventilation of precipitation and ultimately strengthening thunderstorms. Storm motion will generally be from SE to NW upon initiation, moving into an environment conducive for very strong outflow gusts of 58+ mph -- especially across the Basin and Range where DCAPE exceeds 1000 J/kg. Another area to keep an eye on is the eastern Sierra where forecast soundings display quite a volatile atmosphere during the late afternoon hours, supportive of a few stronger thunderstorms. Storm motion will be quite swift, which will once again limit the flash flood threat Tuesday. With that being said, isolated flash flooding is certainly a possibility -- especially in/below burns scars and where training occurs -- as storms will be capable of heavy downpours. Other potential hazards with the strongest storms include hail up to an inch in diameter and frequent cloud-to- ground lightning. As has been the case, convective activity will linger into the evening before tapering off in the immediate hours post-sunset. The aforementioned compact upper low will display very little movement Wednesday and Thursday, translating a bit further east while also weakening. This will maintain daily chances of thunderstorms for the second half of the work week, with some storms likely posing a low-end severe risk. Looking ahead towards the weekend and beyond, ensemble guidance continues to advertise another upper cyclone mimicking the former cyclone by taking a similar track into California. As such, unsettled weather is favored into the middle of the month with little relief in sight. Fortunately, this also means temperatures will remain near or below average through this period, keeping snowmelt rates in check and precluding significant heat health impacts. -Salas && .AVIATION... * There is a good chance (30-50%) that scattered showers and thunderstorms will continue to produce brief periods of MVFR/IFR conditions in lowered CIGS/VIS for Sierra, and western NV terminals until 04-06Z. Another trough will swing N-NW across western NV early morning Tues, and bring an increased chance (15- 25%) for a possible isolated storm to KMEV-KHTH-KNFL between 09- 12Z. * Mostly VFR conditions persist until midday Tuesday. Scattered to numerous showers and thunderstorms will return by early afternoon and continue into the evening bringing another round of MVFR/IFR conditions to regional terminals, especially across the Sierra into NE-CA. * Storms will be capable of heavy rain, small hail, and strong gusty outflow winds that can reach 40-50 kts. Daily chances for area- wide showers and thunderstorms continue through the entire week. -Amanda && .HYDROLOGY... * Cloud cover could limit the solar insolation and the resulting snow melt late in the afternoon. * Prolonged moderate flooding will persist along the East Fork and Mainstem of the Walker River, with very high flows and near bankful conditions along the West Fork of the Walker River. Very high flows with some possible minor flooding will continue along the West Fork of the Carson River below Woodfords. Minor flooding is forecast along the Humboldt at Imlay as the snowmelt flood wave makes its way slowly downstream. Flows at Imlay are expected to rise gradually through the week, but remain in minor flood stage. * Creeks and streams areawide will continue to run high, cold, and fast; with some potentially out of banks especially throughout portions of Mono County. As a result, banks may be unstable so take caution near waterway edges. * Thunderstorm chances and coverage remain elevated this week into the weekend for the Sierra, northeast CA, and western NV. Plan on a return of heavy rainfall, which may result in rapid rises in already high waterways. This may be countered somewhat by greater storm coverage and clouds, which will slow the diurnally driven snowmelt cycle. - Bardsley/Amanda && .REV Watches/Warnings/Advisories... NV...None. CA...None. &&
In the hours before
Special weather statement, Jun 5, 12:46 PM PDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Reno NV
1246 PM PDT Mon Jun 5 2023
CAZ072-073-NVZ001-003-052030-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-Mineral and Southern Lyon Counties NV-
1246 PM PDT Mon Jun 5 2023
...A strong thunderstorm will impact portions of northern Mono,
Alpine, Douglas and southern Lyon Counties through 130 PM PDT...
At 1245 PM PDT, Doppler radar was tracking a strong thunderstorm near
Coleville, moving west at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Topaz Lake, Coleville, Walker, Junction CA 89 And CA 4, Monitor Pass,
Junction U.S 395 And CA 89, Holbrook Junction, Topaz Lake Campground
and Smith Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Topaz Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3848 11973 3852 11977 3878 11971 3865 11929
3847 11933
TIME...MOT...LOC 1945Z 098DEG 15KT 3858 11941
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CJSpecial weather statement, Jun 5, 1:31 PM PDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Reno NV
131 PM PDT Mon Jun 5 2023
CAZ071-052115-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
131 PM PDT Mon Jun 5 2023
...A strong thunderstorm will impact portions of central Lassen
County through 215 PM PDT...
At 130 PM PDT, Doppler radar was tracking a strong thunderstorm near
Susanville, or 16 miles southeast of Eagle Lake, moving west at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Susanville, Aspen Grove Campground, Susanville Municipal Airport,
Christie Campground, Merrill Campground, Junction CA 36 And CA 44 and
Eagle Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4051 12043 4034 12050 4039 12096 4065 12086
TIME...MOT...LOC 2030Z 106DEG 15KT 4045 12057
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CJSpecial weather statement, Jun 5, 2:18 PM PDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Reno NV
218 PM PDT Mon Jun 5 2023
NVZ001-003-004-052200-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
218 PM PDT Mon Jun 5 2023
...A strong thunderstorm will impact portions of Douglas and central
Lyon Counties through 300 PM PDT...
At 217 PM PDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Smith, or 15 miles northeast of
Topaz Lake, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph, nickel size hail, and a possible
landspout.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Yerington, Mason, Smith, Wellington, Weed Heights, Nv 208 At
Douglas-Lyon Co Line, Junction Nv 339 And Nv 208, Smith Valley, Mount
Como, Artesia Lake, Yerington Municipal Airport and Mount Siegel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3874 11914 3874 11949 3910 11953 3910 11910
TIME...MOT...LOC 2117Z 181DEG 15KT 3883 11932
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CJSpecial weather statement, Jun 5, 3:05 PM PDT, 28 minutes before
Special Weather Statement
National Weather Service Reno NV
305 PM PDT Mon Jun 5 2023
NVZ001-003-004-052230-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
305 PM PDT Mon Jun 5 2023
...Strong thunderstorms will impact portions of southwestern
Churchill, northwestern Mineral, Douglas and central Lyon Counties
through 330 PM PDT...
At 305 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Weed Heights to 8 miles east
of Yerington. Movement was northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yerington, Fort Churchill Station, Mason, Wabuska, Weed Heights, Rawe
Peak, Mount Como, Yerington Municipal Airport and Alt U.S 95 At
Lyon-Mineral Co Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3929 11951 3929 11869 3894 11895 3894 11948
TIME...MOT...LOC 2205Z 204DEG 19KT 3902 11944 3901 11901
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CJSpecial weather statement, Jun 5, 3:21 PM PDT, 12 minutes before
Special Weather Statement
National Weather Service Reno NV
321 PM PDT Mon Jun 5 2023
CAZ072-052245-
Greater Lake Tahoe Area CA-
321 PM PDT Mon Jun 5 2023
...A strong thunderstorm will impact portions Interstate 80 near
Donner Lake through 345 PM PDT...
At 320 PM PDT, Doppler radar was tracking a strong thunderstorm over
Donner Peak, or near Soda Springs. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
I-80 near Donner Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Donner Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3944 12029 3933 12019 3926 12025 3931 12032
3932 12031 3937 12035 3942 12036
TIME...MOT...LOC 2220Z 104DEG 2KT 3933 12027
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TFSpecial weather statement, Jun 5, 3:24 PM PDT, 9 minutes before
Special Weather Statement
National Weather Service Reno NV
324 PM PDT Mon Jun 5 2023
NVZ004-052300-
Western Nevada Basin and Range including Pyramid Lake NV-
324 PM PDT Mon Jun 5 2023
...Strong thunderstorms will impact portions of western Churchill and
northern Lyon Counties through 400 PM PDT...
At 322 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles east of Stillwater to 17 miles south
of Fallon. Movement was northwest at 35 mph.
HAZARD...Winds in excess of 40 mph, blowing dust with less than 3
miles visibility, and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Blowing dust could create hazardous travel.
Locations impacted include...
Fallon, Lahontan Reservoir, Hazen, Stillwater, Silver Springs, Fallon
Municipal Airport, Junction U.S 50 And NV 116 (Stuart Rd), Junction
U.S 50 And NV 117 (sheckler Cutoff), Fallon Station, Us 50 At
Lyon-Churchill Co Line, Mount Lincoln, Junction U.S 95 And NV 120
(Pasture Rd), Battleground Point and Sand Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Blowing dust can be hazardous. Delay or reroute travel. Remain aware
of the weather.
&&
LAT...LON 3989 11857 3945 11928 3913 11870 3948 11812
TIME...MOT...LOC 2222Z 115DEG 32KT 3951 11828 3923 11871
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CJThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 6:33 PM PDT | Special Weather Statement | REV | 42 min | |
| Jun 5, 2:18 PM PDT | Special Weather Statement | REV | Lyon | 42 min |
| Jun 5, 3:05 PM PDT | Special Weather Statement | REV | Lyon | 25 min |
| Jun 5, 3:24 PM PDT | Special Weather Statement | REV | Churchill | 36 min |
| Jun 5, 4:00 PM PDT | Dust Storm Warning | REV | Churchill, Lyon, Pershing, Washoe | 60 min |
| Jun 5, 4:35 PM PDT | Special Weather Statement | REV | 40 min | |
| Jun 5, 4:55 PM PDT | Special Weather Statement | REV | Storey | 50 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.